[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1970

Convulsions in Septicemic Patients Treated by PenicillinThe Value of Electroencephalograph Examination

Author Affiliations

Jerusalem, Israel
From the departments of neurology (Dr. Lavy) and surgery (Dr. Stein), Hadassah University Hospital and Hebrew University Hadassah Medical School, Jerusalem, Israel.

Arch Surg. 1970;100(3):225-228. doi:10.1001/archsurg.1970.01340210001001
Abstract

In recent years high doses of intravenously administered crystalline penicillin G sodium have been used with increased frequency in cases of gram-negative septicemia and septic shock. The two most common complications observed in these patients are late allergic reactions and epileptic attacks. The occurrence of epileptic attacks in patients with septicemia or septic shock and who are also receiving high doses of penicillin intravenously may, therefore, constitute a difficult diagnostic and therapeutic problem.

The convulsive effect of penicillin is well known from both clinical and experimental studies.1-3 However, a localized inflammatory process in the brain, secondary to hematogenous spread from an extraneural source of infection, may also result in the appearance of epileptic attacks.

The neurological examination cannot always establish the presence of an anatomical, well localized encephalitis responsible for the appearance of convulsive episodes. In such cases the electroencephalographic examination may be of definite value, since it can

First Page Preview View Large
First page PDF preview
First page PDF preview
×